Hail, Pennington
- When
- July 15, 11:25 AM MST to 11:42 AM MST
- Where
- Pennington County, Johnson Siding
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.083, -103.433
A supercell thunderstorm developed just east of Pactola Reservoir and produced severe hail and wind gusts to 75 mph. As the storm approached Rapid City, rainfall became very heavy and overwhelmed street drainages in downtown Rapid City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed just east of Pactola Reservoir and produced severe hail and wind gusts to 75 mph. As the storm approached Rapid City, rainfall became very heavy and overwhelmed street drainages in downtown Rapid City. Autos were reported to be moved "several feet" in flooded downtown streets. Water covered Nemo road in northwestern Rapid City, where the river gage at Echo Canyon went over flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 8:20 AM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 920 AM MDT SUN JUL 15 2001 HAVE UPDATED ZONES TO PUSH TSTMS INTO EARLY AFT ACRS WRN SD AND TO TWEEK TEMPS IN A FEW PLACE. OTHERWISE...NO CHANGES. .UNR...NONE.
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-151945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1040 AM MDT SUN JUL 15 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH. .DISCUSSION...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. THIS TROUGH WILL COMBINE WITH ABUNDANT MOISTURE AND AN UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON.&..ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE CZEPYHA
The Rapid City radar (KUDX), 48 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5260164, 5260165, 5260166, 5260167, 5260168.